Patient Forum

  Print 
1 Year Post CK Possible Side Effects/Bladder
Hoping4TheBest
Posted: Wednesday, November 04, 2009 11:40 AM
Joined: 11/4/2009
Posts: 4


Hello:

 

I am now 14 months post CyberKnife treatment for prostate cancer. I am glad to say that my last two recent PSA test levels were 1.3 & 1.0. Since my CyberKnife treatment urination has not been restrictive, however slightly more frequent (2 - 3 times a night) accompanied by random bouts of diarrhea.

 

Approximately 30 days ago I began having pain during urination, more specially towards the tip of my penis and between my pelvic bone (bladder location). This pain over a week's time increased and visible discoloration (blood) in my urine was present. Increased urination urgency and restrictive flow escalated. I visited my General Physician who placed me on Bactrim for 7 days thinking it was a bladder infection. Upon the completion of this treatment my symptoms grew steadily worse. I was referred to an Urologist who performed a urine test which found blood, but there was no evidence of an infection.

 

The Urologist diagnosis was Prostatitis. He placed me on 3 more weeks of Bactrim. After 14 days of this treatment my symptoms diminished greatly and I had very little visible discoloration in my urine. Then with great vengeance the pain and symptoms returned. Large Gross Hematuria flakes (Coagulated Blood) were present in my urine. I went to the hospital on 11/02/09 for CT Scan without and with contrast on my abdomen and pelvis. CT SCAN Final Report stated: “The urinary bladder appears abnormal being thick-walled and irregular particularly at bladder base. It is possible that this is a post radiation change. Clinical correlation is necessary. Cystoscopy might also be considered. The wall of the bladder at the bladder base appears trabeculated and thickened. The prostate appears mildly enlarged. There are some metallic clips noted within the pelvis.”

 

On 11/03/09 I had a Flexible Cystoscopy done by my Urologist. He diagnosed that severe inflammation was present from the 11:00 to 2:00 position in my bladder and was definitely the source of the Gross Hematuria. The inflammation was of unknown origin. He presented it could be from CyberKnife post radiation scarring or possibly malignant cancer. HOWEVER, it did not resemble any cancer he had seen during his career. He recommended to scrape the internal lining of the bladder then cauterization. He then would do a pathology on the inflammation.. I am now on Macrobid for the next 3 days because of the cystoscopy being done yesterday (11-3-09).

 

Prior to this type the surgery I would like to direct the following questions to the CyberKnife doctors.

 

#1         Could CyberKnife treatments be associated to the inflammation in my bladder?

 

#2         Have you had any reports CK post treatment that resemble my current situation?

 

#3         Do you have any treatment options/recommendations?

 

#4         Has any other CK patients experienced this problem if so how did you treat them?

 

 


radsrus
Posted: Wednesday, November 04, 2009 2:10 PM
Joined: 10/10/2008
Posts: 3675


1. Yes, this could be from CK treatment.
2. Not exactly, but this is certainly the sort of thing that could happen, although it usually does not.
3. They may want to try Trental and vitamin E and Elmiron. If it continues, we would consider hyperbaric oxygen
4. WE have not seen this exact set of events


 

Clinton A. Medbery, III, M.D.
St. Anthony Hospital Cyberknife Center
(405) 272-7311
buddy@swrads.org

Mail to:
Clinton A. Medbery, III, M.D.
Southwest Radiation Oncology
1011 N. Dewey Ave. #101
Oklahoma City, OK 73102

 


Hoping4TheBest
Posted: Thursday, November 05, 2009 8:09 AM
Joined: 11/4/2009
Posts: 4


Very nice article about Medicare Expanding CyberKnife Treatment Options for Prostate Cancer

http://www.glgroup.com/News/Expanding-Treatment-Options-for-Prostate-Cancer-44054.html

 


Donald B. Fuller, M.D.
Posted: Thursday, November 05, 2009 9:20 AM
Joined: 10/10/2008
Posts: 370


#1         Could CyberKnife treatments be associated to the inflammation in my bladder?

 

Yes

 

#2         Have you had any reports CK post treatment that resemble my current situation?

 

We have seen a small number of cases of bleeding from the bladder neck post-CK, however, to date, all have been minor and self limited - We have not seen a case of the severity you describe but such a thing is possible in my opinion - If we do see a severe reaction from radiation we prefer conservative management, using meds such as outlined by Dr. Medbery +/- hyperbaric oxygen, with surgery of any form held as an absolute last resort - We did have a case of severe urethral inflammation post-CK that did respond well to hyperbaric oxygen after all meds had failed

 

#3         Do you have any treatment options/recommendations?

 

Conservative management and wait it out if possible

 

#4         Has any other CK patients experienced this problem if so how did you treat them?

 

We have sent two of our worst cases for hyperbaric oxygen (out of 140 or so) and both responded well - 98% of the time we have not had to consider that



Donald B. Fuller, M.D.

Radiation Oncologist

CyberKnife Centers of San Diego

477 N El Camino Real, Ste D101

Encinitas, CA 92024

(760) 230-6706

dfuller@rmgmed.com


Hoping4TheBest
Posted: Thursday, November 05, 2009 3:31 PM
Joined: 11/4/2009
Posts: 4


Initally, I would like to say Thank you to all the Doctors and Staff that have assisted me during my pre and post CyberKnife treatments. You have always been attentive and offered timely responses. Those are qualities that offer comfort during stressful life challenges such as my prostate cancer. A rare find in today's hurried society.

I have obtained the medications referenced above and I will commence taking them this evening. I will post future updates.

Again, Thank you.....

 


Hoping4TheBest
Posted: Tuesday, November 17, 2009 12:52 PM
Joined: 11/4/2009
Posts: 4


As an update, most severe pain I have been experiencing has subsided since starting the above recommended medications, however, blood is still present during urination. Sometimes in gross hematuria magnitude. As of the date of this writing, I no longer experience severe coagulated blood voiding in my urine.

I have found this article regarding radiation cystitis very informing and very much worth reading.

.

http://emedicine.medscape.com/article/442319-overview

.

If any doctors can make further recommendations as to treatment options, it would be greatly appreciated.

 

Thank you.

 

 

 


viperfred
Posted: Tuesday, November 17, 2009 6:38 PM
Joined: 10/10/2008
Posts: 659


Hi Hoping4TheBest, Thanks for sharing medscape link. Glad you are improving. Very interesting information. I am glad the CyberKnife was used to treat my PCa. Fred
radsrus
Posted: Wednesday, November 18, 2009 5:22 AM
Joined: 10/10/2008
Posts: 3675


You might want to talk with the doctors up there and see if they can set you up with HBO. It is better to use it early than late. But if not, you are getting better and can see what hapens.


 

Clinton A. Medbery, III, M.D.
St. Anthony Hospital Cyberknife Center
(405) 272-7311
buddy@swrads.org

Mail to:
Clinton A. Medbery, III, M.D.
Southwest Radiation Oncology
1011 N. Dewey Ave. #101
Oklahoma City, OK 73102

 


Donald B. Fuller, M.D.
Posted: Wednesday, November 18, 2009 8:39 AM
Joined: 10/10/2008
Posts: 370


I concur - This seems like a case that may benefit from hyperbaric oxygen

 

Get a couple of good books . . .

 

(30 - 50 sessions that take an hour plus . . .)



Donald B. Fuller, M.D.

Radiation Oncologist

CyberKnife Centers of San Diego

477 N El Camino Real, Ste D101

Encinitas, CA 92024

(760) 230-6706

dfuller@rmgmed.com


 

Jump to different Forum...